Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 32, NWS Wilmington, NC

September 16, 19994 counties in North Carolina; Horry County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 16, 1999, 3:15 PM EDT for 4 counties in North Carolina; Horry County, South Carolina. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1999, 3:15 PM EDT (19:15 UTC)
Expired
Sep 17, 1999, 2:00 AM EDT
In force
11 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 23 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 161916
FFWILM
NCC017-019-047-129-141-SCC051-170600-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLOOD WARNING FOR...
  BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA
  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA
  HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 200 AM EDT FRIDAY.

* AS OF 245 PM...EMERGENCY MANAGEMENT REPORTS FROM ACROSS THE WARNED 
AREA INDICATE OVER A 100 ROADWAYS AND STREETS REMAIN FLOODED. WATER 
DEPTHS ACROSS SOME ROADWAYS CONTINUE TO FORCE AREA SHERIFF AND 
POLICE DEPARTMENTS TO KEEP THEM CLOSED. REPORTS ALSO INDICATE WHERE 
ROADWAYS MEET BRIDGES HAVE BEEN UNDERMINED. PEOPLE ARE URGED NOT TO 
CROSS LOCATIONS WHERE WATER COVERS BRIDGES. 
 
SOME ROADS WERE REPORTED TO HAVE BEEN WASHED OUT AND OTHERS HAVING 
EXPERIENCED CULVERT FAILURES. TREES CONTINUE TO BE REPORTED DOWN  
ACROSS SOME LOCATIONS. 

NO RAINFALL IS EXPECTED FOR THE NEXT SEVERAL DAYS AS A RESULT WATER 
LEVELS ACROSS AREA ROADWAYS WILL BE ABLE TO RECEDE. MANY LOCATIONS 
SHOULD BECOME PASSABLE BY FRIDAY MORNING. CONSULT YOUR LOCAL OR 
TELEVISION STATIONS FOR UPDATED ROAD CLOSURES. 

IF YOU MUST VENTURE OUT...DON'T DRIVE INTO AREAS WHERE WATER COVERS 
THE ROAD AND BE ON THE LOOKOUT FOR DOWNED TREES AND POWER LINES!

DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER 
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE INTACT 
UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND 
SEEK HIGHER GROUND.

HOEHLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:55 PM EDT, 20 minutes earlier.

Area forecast discussion, Sep 16, 2:55 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 PM EDT THU SEP 16 1999

TREND OF DECREASING CLOUDS AND WINDS WILL CONTINUE OVERNIGHT IN WAKE
OF FLOYD...THEN HIGH PRES AND STRONG SUBSIDENCE BUILD IN WITH COOL
AND DRY AIR MASS FOR FAIR CONDITIONS FRI-SAT.

NGM AND AVN MOS CLOSE ON MAX TEMPS BUT AVN COOLER ON MINS AND WILL
LEAN TOWARD NGM WITH WET GROUND.

WINDS STILL UP OVR NRN SECTIONS BUT SHOULD DIMINISH QUICKLY THIS EVE
AND WILL LET WIND ADVISORY EXPIRE AT 4 PM.

CWF: WILL CONTINUE STRONG SMALL CRAFT WORDING WITH THIS PKG ALONG
WITH HVY SURF ADVISORY.

.MHX...HEAVY SURF ADVISORY FOR ALL CSTL WATERS.
    ...SMALL CRAFT SHOULD REMAIN IN PORT ALL WTRS.

JBM

In the hours before

Local storm report, Sep 16, 11:11 AM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1111 AM EDT THU SEP 16 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    WILMINGTON                NC
09/16/99   NEW HANOVER                    HURRICANE FLOYD STORM
                                          SURGE MEASURED 10.3 FT
                                          NGVD (MSL) BEHIND
                                          MASONBORO ISLAND. REPORT
                                          FROM NC SEA GRANT.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 1:39 AM EDTFlash Flood WarningILMColumbus, Robeson6 hr
Sep 16, 1:39 AM EDTFlash Flood WarningILMBladen, Pender6 hr
Sep 16, 1:39 AM EDTFlash Flood WarningILMBrunswick, New Hanover6 hr
Sep 16, 8:02 AM EDTFlash Flood WarningILMBladen, Columbus, Pender, Robeson6 hr
Sep 16, 8:02 AM EDTFlash Flood WarningILMBrunswick, New Hanover6 hr
Sep 16, 3:15 PM EDTFlash Flood WarningILMBladen11 hr
Sep 16, 1:39 AM EDTFlash Flood WarningILMGeorgetown6 hr
Sep 16, 8:02 AM EDTFlash Flood WarningILMDillon, Marion6 hr
Sep 16, 8:02 AM EDTFlash Flood WarningILMGeorgetown6 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Flash Flood Warnings in South Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.